We have detected Lahore as your city

Acefyl Syrup Uses, Side Effects, Price in Pakistan

Dr. Arslan Shamim

4 min read

Book Video consultation under Rs. 500

What is Acefyl Syrup?

Acefyl syrup is a combination of two ingredients, acefylline, and diphenhydramine – a bronchodilator and an antiallergic medication. Both these drugs help in suppressing coughs and allergies that cause coughing.

Diphenhydramine is an antihistamine that is used for sneezing, allergy, hay fever, and insomnia. It is a sedating drug, which means it causes sleepiness. Diphenhydramine works by blocking the actions of histamine – an inflammatory mediator that causes allergy.

Acefylline is a bronchodilator, which means it relaxes and dilates the bronchial muscles. When you have asthma, the bronchial muscles constrict, due to which efficient gas exchange can not take place and your breathing is affected.

Sometimes you may also have a cough due to asthma. So acefylline can help relax the bronchial muscles so that you can breathe with ease and asthma can be relieved.

Acefyl Syrup Uses

Acefyl syrup is used in the following conditions:

  • Sneezing
  • Motion sickness
  • Allergy
  • Hay fever
  • To induce sleep
  • Insomnia
  • Asthma
  • Cough

Acefyl cough syrup is most commonly used for allergies. The common symptoms of an allergic reaction are cough, sneezing, watery eyes, runny nose, itchy eyes/skin/nose, and throat. It is also given to treat vomiting and nausea due to motion sickness.

Acefyl contains diphenhydramine that has sedative effects. Therefore it is also used to induce sleep. If the person has difficulty falling asleep, the healthcare providers may prescribe it. However, do not take it on your own if you have difficulty sleeping. Consult with your healthcare provider if you have the same complaint.

Antihistamines also lower body secretions by blocking the actions of acetylcholine. Therefore they help control a runny nose and watery eyes.

Acefyl syrup also contains Acefylline- a bronchodilator. Therefore it is given to treat asthma. Most commonly it is given to children to treat asthma.

How To Take Acefyl Syrup?

Always take Acefyl syrup in the same dose as your healthcare provider prescribed. Do not increase the dose on your own, as it can lead to life-threatening consequences.

In most cases, your healthcare providers will prescribe it at night before you go to bed. It is because it causes sedation and you will have a need to sleep after some time. Therefore if you take it during the day, it may interrupt your daily life activities.

For motion sickness, you should take diphenhydramine 30 minutes before an activity such as traveling, boat rides, and amusement rides.

Measure the syrup with a medicine cup or a special dose-measuring spoon. If you do not have one, you can ask the pharmacist to give you one. Make sure you take it in the right amount, not less and not more than your healthcare provider has prescribed. You need to be more cautious while giving the syrup to the child.

What Is The Dosage And Strength of Acefyl Syrup?

Acefyl syrup is available in a 120 ml bottle. Each 5ml of Acefyl syrup contains:

  • Acefylline 45 mg
  • Diphenhydramine 8 mg

For adults, 18 years and above, the recommended oral dose is 2 tablespoons 3 to 4 times daily.

However, you must follow the dosage and guidelines that your physician prescribes.

What Are The Side Effects of Acefyl Syrup?

The common side effects of Acefyl syrup are:

  • Blurred vision
  • Stomach upset
  • Dizziness and sleepiness
  • Dry mouth, nose, and throat
  • A feeling of pounding heart in the chest
  • Headache
  • Urinary incontinence or difficulty urination

To relieve dry mouth, you can increase water intake and suck on sugarless lozenges.

In quite rare cases, Acefyl syrup can cause an anaphylaxis reaction or a severe allergic reaction. It is a life-threatening condition for which you have to visit the emergency room soon. The common symptoms of an anaphylaxis reaction are:

  • Difficulty breathing
  • Cough
  • Fainting or dizziness
  • Increased heart rate
  • Increased mucus secretion

If you have any of the above symptoms, you should rush to the emergency department as they can be life-threatening. If you have had an anaphylaxis reaction to diphenhydramine or acefylline before, do not take Acefyl syrup again or in some other composition.

What Are The Alternatives To Acefyl Syrup?

Acefyl syrup contains an antihistamine and a bronchodilator. As an alternative you can take:

  • Benadryl
  • Zyrtec

What Are The Available Forms Of Acefyl?

Acefyl is available as a syrup dosage form.

How Is Acefyl Classified?

Acefyl syrup contains Diphenhydramine- an antihistamine and Acefylline– a bronchodilator. The antihistamines work by blocking the action of histamine. It is a chemical mediator that causes allergy and inflammation.

When you get exposed to irritants that cause allergy, the cells release histamine that causes the symptoms of allergy such as cough, runny nose, watery eyes, and sneezing. Therefore when you take antihistamines such as Acefyl containing diphenhydramine, it helps control the symptoms of allergy.

Antihistamines, such as Diphenhydramine also block the action of acetylcholine and lower the body’s secretions. Therefore they also help control the symptoms of motion sickness.

Acefyl also contains Acefylline- a bronchodilator that helps relax your bronchioles. It is helpful in asthma when your bronchioles tighten up and constrict, due to which efficient gaseous exchange can not take place. When you take a bronchodilator, it helps ease breathing by relaxing your bronchioles. Acefyl syrup is mostly given to children to control asthma.

What Are The Risks and Warnings For Acefyl Syrup?

Generally, Acefyl syrup is tolerated well. However, you should know its risks and warnings. So that you do not take it when the risk is greater than the benefit.

When your healthcare provider prescribes it, they decide on the risk versus benefit ratio. Therefore you should give a complete medication and medical history to your healthcare providers. In this way, mishaps can be reduced many times.

The risks and warnings associated with Acefyl syrup are:

Sedatives

If you are already taking sedatives or sleeping aids, take Acefyl with extreme caution as it can make you feel dizzy. Always consult with your healthcare provider if you are combining any other drug, especially any sleeping pill with Acefyl syrup.

Pregnancy and breastfeeding

If you are pregnant, do not take Acefyl syrup unless your doctor advises. It can affect the health of your baby. Breastfeeding mothers should also consult with a healthcare provider before taking it.

Operating machinery

Do not drive a car or operate any machinery while you take Acefyl syrup, as it can cause sedation, which can eventually lead to accidents.

Hypertension

If you have hypertension, you should tell your healthcare provider beforehand.

Palpitations

If you have a complaint of palpitations, acefyl can exacerbate it. Therefore you should tell your healthcare provider about it.

Interactions Between Acefyl and Other Drugs

Drug interactions occur when you take two or more drugs that may alter the effect of each other or lead to adverse reactions. You must tell your healthcare provider if you take other medications.

Acefyl can make you sleepy. Therefore if you take any sleeping pill with it, you should tell your healthcare provider beforehand. They may alter the dose so that they do not cause extreme sedation.

Acefyl may interact with the following medications:

  • Other antihistamines such as fexofenadine, pheniramine, chlorpheniramine, loratadine, cetirizine, and others.
  • CNS depressants such as lorazepam, diazepam, bromazepam and others.
  • Cough relief medications such as codeine and hydrocodone
  • Morphine
  • Muscle relaxants such as carisoprodol, orphenadrine and cyclobenzaprine.

To avoid drug interactions, you must give a complete history to the healthcare provider about other health conditions you have and what medicines you have been taking. At times, a dose adjustment can help prevent drug interactions.

Acefyl Syrup Price in Pakistan

The price of Acefyl syrup in Pakistan in the year 2022 is around Rs. 79.63 approximately.

What Are The Storage Conditions For Acefyl Syrup?

  • Keep the product out of the reach and sight of children.
  • Store it at room temperature.
  • Do not use it after the mentioned expiry date.

Do You Need a Prescription to Buy Acefyl Syrup?

To buy Acefyl syrup, you will be required to have the prescription signed by your doctor.

Disclaimer: The contents of this article are intended to raise awareness about common health issues and should not be viewed as sound medical advice for your specific condition. You should always consult with a licensed medical practitioner prior to following any suggestions outlined in this article or adopting any treatment protocol based on the contents of this article.

Dr. Arslan Shamim
Dr. Arslan Shamim - Author Dr. Arslan Shamim is a highly qualified Internal Medicine Specialist with a number of certifications including M.B.B.S, F.C.P.S (Medicine) and M.R.C.P. -II (UK) as well as 9 years of experience in his field and He is also a highly skilled Family Physician.
Best Doctors in Pakistan


Book Video consultation under Rs. 500